IMI Interdisciplinary Mathematics InstituteCollege of Arts and Sciences

Michael Filaseta

  • Professor
  • Department of Mathematics
  • University of South Carolina


Ph.D. Mathematics University of Illinois at Champaign-Urbana 1984
B.A. Mathematics University of Arizona 1980


1995 – Present Professor Department of Mathematics, University of South Carolina
1989 – 1995 Associate Professor Department of Mathematics, University of South Carolina
1984 – 1989 Assistant Professor Department of Mathematics, University of South Carolina
1980 – 1983 Teaching & Research Assistant University of Illinois


Research Interests

  • irreducibility of polynomials over the rationals
  • computations with sparse or lacunary polynomials
  • applications of Pad´e approximations to Number Theory
  • integer points close to a curve
  • distribution of special sequences of integers in short intervals
  • covering systems of the integers and their applications in Number Theory


Teaching Activities

Previous Courses

I have taught over 25 different courses in the department.

  • At the undergraduate level, this includes courses in Calculus, Algebraic Coding Theory, The Theory of Equations, Complex Variables, Real Analysis I & II, Discrete Mathematics, and Number Theory.
  • At the graduate level, this includes courses in Analytic Number Theory, Algebraic Number Theory, Transcendental Number Theory and Computational Number Theory, as well as a year sequence on the Theory of Irreducible Polynomials.


Honors and Other Special Scientific Recognition

  • Mungo Graduate Teaching Award, 2010
  • Mortar Board Excellence in Teaching Award, 1994
  • The Distinguished Award of the Hardy-Ramanujan Society (with Ognian Trifonov), 1991


5 Selected Publications

  • Michael A. Bennett, Michael Filaseta and Ognian Trifonov, On the factorization of consecutive integers, J. Reine Angew. Math. (Crelle’s Journal) 629 (2009), 171–200.
  • Michael Filaseta, Andrew Granville and Andrzej Schinzel, Irreducibility and greatest common divisor algorithms for sparse polynomials, Number Theory and Polynomials (ed. James McKee and Chris Smyth), LMS Lecture Note Series 352, Cambridge Univ. Press, 2008, pp. 155–176.
  • Michael Filaseta, Kevin Ford, Sergei Konyagin, Carl Pomerance and Gang Yu, Sieving by large integers and covering systems of congruences, Journal of the AMS, 20 (2007), 495–517.
  • Michael Filaseta, The irreducibility of all but finitely many Bessel polynomials, Acta Math. 174 (1995), 383–397.
  • Michael Filaseta and Ognian Trifonov, On gaps between squarefree numbers, II, J. London Math. Soc. 45 (1992), 215–221.


IMI Preprints and Seminars

IMI Preprints

IMI Seminars


Curriculum Vitae

© Interdisciplinary Mathematics Institute | The University of South Carolina Board of Trustees | Webmaster